Alert archive / Arizona / Flash Flood Warnings in 2016

Flash Flood Warning 4, NWS Flagstaff, AZ

June 29, 2016Gila County, Navajo County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Jun 29, 2016, 5:36 PM MST for Gila County, Navajo County, Arizona. It was in force for 4 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 29, 2016, 5:36 PM MST (00:36 UTC)
Expired
Jun 29, 2016, 10:00 PM MST
In force
4 hr
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Flood severity
None

Counties Gila County, AZ, Navajo County, AZ

The radar

The Flagstaff radar (KFSX), 119 km from the middle of the area, began a volume at 00:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 29, 7:20 PM MSTFLASH FLOODMilepost 320 On Sr 73, AZRADAR ESTIMATED 1.5 TO 2.5 INCHES OF HEAVY RAIN OVER CENTRAL SECTIONS OF THE CEDAR WILDFIRE BURN SCAR STARTING AROUND 0530 PM. 4 TO 5 FOOT FLOOD CREST REACHED THE BRIDGE AT THE TOWN OF CEDAR CREEK AT 0720 PM. THE FLOOD CREST TOOK 1 HOUR AND 50 MINUTES TO COME

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 104 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 00:00Z, 0.6 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 00:00Z on 2016-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 215 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 00:00Z on 2016-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
215 J/kg
Mixed-layer CIN
-122 J/kg
Mixed-layer LCL
2897 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

354 
WGUS55 KFGZ 300036
FFWFGZ
AZC007-017-300330-
/O.NEW.KFGZ.FF.W.0004.160630T0036Z-160630T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
536 PM MST WED JUN 29 2016

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN GILA COUNTY IN EAST CENTRAL ARIZONA...
  SOUTH CENTRAL NAVAJO COUNTY IN NORTH CENTRAL ARIZONA...

* UNTIL 830 PM MST

* AT 534 PM MST...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
  HEAVY RAIN ACROSS THE WARNED AREA. FLASH FLOODING IS EXPECTED TO
  BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  CEDAR CREEK COMMUNITY ON THE WHITE MOUNTAIN APACHE RESERVATION.

EXCESSIVE RAINFALL OVER THE BURN SCAR WILL RESULT IN DEBRIS FLOW
MOVING THROUGH THE CEDAR CREEK DRAINAGE. THE DEBRIS FLOW CAN CONSIST
OF ROCK...MUD...VEGETATION AND OTHER LOOSE MATERIALS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

HEAVY RAINFALL OVER THE CEDAR FIRE SCAR WILL LIKELY TRIGGER LIFE
THREATENING FLASH FLOODS AND DEBRIS FLOWS IN AND DOWNSTREAM OF THE
FIRE AREA. RESIDENCES IN THE COMMUNITY OF CEDAR CREEK MAY BE
AFFECTED**NAME/INITIALS**! BY HIGH WATER AND DEBRIS. SOME ROADWAYS
WILL BE INUNDATED OR WASHED OUT. MOVE TO HIGHER GROUND IMMEDIATELY.
AREAS IMPACTED BY THIS WARNING INCLUDE BUT ARE NOT LIMITED TO
CARRIZO...THE CEDAR CREEK COMMUNITY...LONG TOM CANYON...CEDAR
CANYON...AND US HIGHWAY 60 FROM CARRIZO TO FORESTDALE.

&&

LAT...LON 3403 11004 3387 11016 3388 11019 3405 11021

$$

RB
3 follow-up statements
219 
WGUS75 KFGZ 300124
FFSFGZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
624 PM MST WED JUN 29 2016

AZC007-017-300330-
/O.CON.KFGZ.FF.W.0004.000000T0000Z-160630T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GILA AZ-NAVAJO AZ-
624 PM MST WED JUN 29 2016

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 830 PM MST FOR
NORTHEASTERN GILA AND SOUTH CENTRAL NAVAJO COUNTIES...

AT 619 PM MST...DOPPLER RADAR CONTINUED TO SHOW HEAVY RAIN ACROSS
THE WARNED AREA. RADAR RAINFALL ESTIMATES BETWEEN TWO TO THREE
INCHES OF RAIN HAVE ALREADY FALLEN. FLASH FLOODING WILL BE OCCURRING
OVER THE CEDAR FIRE BURNED AREA AND WITHIN THE CEDAR CREEK BASIN IN
THE WHITE MOUNTAINS APACHE TRIBE RESERVATION.

EXCESSIVE RAINFALL OVER THE BURN SCAR WILL RESULT IN DEBRIS FLOW
MOVING THROUGH THE CEDAR CREEK BASIN. THE DEBRIS FLOW CAN CONSIST OF
ROCK...MUD...VEGETATION AND OTHER LOOSE MATERIALS.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
WHITE MOUNTAIN APACHE RESERVATION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

HEAVY RAINFALL OVER THE CEDAR FIRE SCAR WILL LIKELY TRIGGER LIFE
THREATENING FLASH FLOODS AND DEBRIS FLOWS IN AND DOWNSTREAM OF THE
FIRE AREA. RESIDENCES IN THE COMMUNITY OF CEDAR CREEK MAY BE AFFECTED
BY HIGH WATER AND DEBRIS. SOME ROADWAYS WILL BE INUNDATED OR WASHED
OUT. MOVE TO HIGHER GROUND IMMEDIATELY. AREAS IMPACTED BY THIS
WARNING INCLUDE BUT ARE NOT LIMITED TO CARRIZO...THE CEDAR CREEK
COMMUNITY...LONG TOM CANYON...CEDAR CANYON...AND US HIGHWAY 60 FROM
CARRIZO TO FORESTDALE.

&&

LAT...LON 3403 11004 3387 11016 3388 11019 3405 11021

$$

RB
293 
WGUS55 KFGZ 300317
FFWFGZ
AZC007-017-300500-
/O.EXT.KFGZ.FF.W.0004.000000T0000Z-160630T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
817 PM MST WED JUN 29 2016

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN GILA COUNTY IN EAST CENTRAL ARIZONA...
  SOUTH CENTRAL NAVAJO COUNTY IN NORTH CENTRAL ARIZONA...

* UNTIL 1000 PM MST

* AT 813 PM MST...FLASH FLOODING IS ALREADY OCCURRING WITH EMERGENCY
  MANAGEMENT REPORTING A 4 TO 5 FOOT RISE OF BLACK FLOOD WATER AND
  DEBRIS FLOWING ALONG THE CEDAR CREEK BASIN. HIGH WATER LEVELS WILL
  CONTINUE THROUGH THE EVENING HOURS.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  CEDAR CREEK COMMUNITY WITHIN THE WHITE MOUNTAIN APACHE RESERVATION.

EXCESSIVE RAINFALL OVER THE BURN SCAR WILL RESULT IN DEBRIS FLOW
MOVING THROUGH THE CEDAR CREEK BASIN. THE DEBRIS FLOW CAN CONSIST OF
ROCK...MUD...VEGETATION AND OTHER LOOSE MATERIALS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.

HEAVY RAINFALL OVER THE CEDAR FIRE SCAR WILL LIKELY TRIGGER LIFE
THREATENING FLASH FLOODS AND DEBRIS FLOWS IN AND DOWNSTREAM OF THE
FIRE AREA. RESIDENCES IN THE COMMUNITY OF CEDAR CREEK MAY BE AFFECTED
BY HIGH WATER AND DEBRIS. SOME ROADWAYS WILL BE INUNDATED OR WASHED
OUT. MOVE TO HIGHER GROUND IMMEDIATELY. AREAS IMPACTED BY THIS
WARNING INCLUDE BUT ARE NOT LIMITED TO CARRIZO...THE CEDAR CREEK
COMMUNITY...LONG TOM CANYON...CEDAR CANYON...AND US HIGHWAY 60 FROM
CARRIZO TO FORESTDALE.

&&

LAT...LON 3403 11004 3387 11016 3388 11019 3405 11021

$$

RB
991 
WGUS75 KFGZ 300456
FFSFGZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
956 PM MST WED JUN 29 2016

AZC007-017-300505-
/O.EXP.KFGZ.FF.W.0004.000000T0000Z-160630T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GILA AZ-NAVAJO AZ-
956 PM MST WED JUN 29 2016

...THE FLASH FLOOD WARNING FOR NORTHEASTERN GILA AND SOUTH CENTRAL
NAVAJO COUNTIES WILL EXPIRE AT 1000 PM MST...

THE HEAVY RAIN HAS ENDED FOR THE EVENING. FLOODING IS NO LONGER
EXPECTED TO POSE A THREAT. HIGH WATER LEVELS IN THE CEDAR CREEK
BASIN WILL SLOWLY RECEDE OVERNIGHT.

LAT...LON 3403 11004 3387 11016 3388 11019 3405 11021

$$

RB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Jun 29, 3:30 PM MST, 2 hours 6 minutes earlier.

Area forecast discussion, Jun 29, 3:30 PM MST, 2 hours 6 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
330 PM MST WED JUN 29 2016

.SYNOPSIS...Shower and thunderstorm activity will increase over the
next few days as a moist southerly flow develops across Arizona.
Expect storms each day with the best potential for heavy rain
on Thursday and Friday.

&&

.DISCUSSION...Very active day across northern Arizona today with
thunderstorms, heavy rain, and local minor flooding issues. It will
remain active this evening and then decrease after dark.

For Thursday through Saturday...Southerly flow will deliver deep
moisture with widespread showers and thunderstorms. The deepest
moisture will be south of the Mogollon Rim southward where storms
will be the most numerous. However, anywhere across northern Arizona
could see strong storms through Saturday. Any storm could produce
hail, strong winds, heavy rain, and flash flooding.

From Sunday onward...A drier and stabilizing westerly flow
develops. Most areas across northern Arizona will see only a
slight chance of showers and storms. The only exception will be
the mountain areas along the Arizona/New Mexico border where
lingering moisture will result in scattered storms.

&&

.AVIATION...For the 00Z Package...Scattered to numerous TSRA
expected to develop today with the focus of activity over the higher
terrain of northern AZ. Locally heavy rain, small hail, and gusty
winds possible with storms. Coverage of showers and thunderstorms
will decrease overnight, then increase again after 18Z Friday.
Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...An active monsoon weather pattern will continue
through the week with scattered to numerous showers and
thunderstorms each day. An increase in moisture will raise the
threat for heavy rain by Thursday and Friday. Gusty outflow winds
also possible near any shower or storms.

Saturday through Monday...Active monsoon weather continues through
Saturday with close to average temperatures. A downturn in
thunderstorm activity is possible by Sunday or early next week.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...MAS
AVIATION...JJ
FIRE WEATHER...JJ

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Special weather statement, Jun 29, 12:48 PM MST, 4 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1248 PM MST WED JUN 29 2016

AZZ015-292015-
WESTERN MOGOLLON RIM AZ-
1248 PM MST WED JUN 29 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL COCONINO COUNTY UNTIL 115
PM MST...

AT 1248 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR BELLEMONT...OR 15 MILES NORTHWEST OF FLAGSTAFF. THIS STORM WAS
NEARLY STATIONARY.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF CENTRAL COCONINO
COUNTY.

LAT...LON 3523 11185 3530 11193 3535 11186 3526 11177
TIME...MOT...LOC 1948Z 251DEG 3KT 3529 11186

MAS
Special weather statement, Jun 29, 1:06 PM MST, 4 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
106 PM MST WED JUN 29 2016

AZZ015-292045-
WESTERN MOGOLLON RIM AZ-
106 PM MST WED JUN 29 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL COCONINO COUNTY UNTIL 145
PM MST...

AT 105 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
WILLIAMS...OR 29 MILES WEST OF FLAGSTAFF...MOVING EAST AT 10 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WILLIAMS...KAIBAB LAKE CAMPGROUND AND DOGTOWN LAKE CAMPGROUND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLOWING AND PONDING WATER ON ROADS. DO NOT DRIVE YOUR VEHICLE
THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3516 11221 3532 11223 3536 11202 3519 11200
TIME...MOT...LOC 2005Z 261DEG 7KT 3526 11214

MAS
Special weather statement, Jun 29, 1:31 PM MST, 4 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
131 PM MST WED JUN 29 2016

AZZ015-292115-
WESTERN MOGOLLON RIM AZ-
131 PM MST WED JUN 29 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN COCONINO COUNTY UNTIL
215 PM MST...

AT 129 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR KACHINA VILLAGE AND SOUTHWEST FLAGSTAFF. THIS STORM WAS NEARLY
STATIONARY.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
KACHINA VILLAGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
WATER FLOWING OVER ROADS. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3518 11180 3518 11170 3508 11169 3509 11180
TIME...MOT...LOC 2029Z 000DEG 0KT 3514 11174

MAS
Special weather statement, Jun 29, 1:34 PM MST, 4 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
134 PM MST WED JUN 29 2016

AZZ015-292100-
WESTERN MOGOLLON RIM AZ-
134 PM MST WED JUN 29 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL COCONINO COUNTY UNTIL 200
PM MST...

AT 133 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR DOWNTOWN FLAGSTAFF AND NORTH FLAGSTAFF. THIS STORM WAS NEARLY
STATIONARY.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
FLAGSTAFF...HUTCHISON ACRES...TIMBERLINE AND LITTLE ELDEN SPRING HORSE
CAMP.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLOWING AND PONDING WATER. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3524 11154 3520 11166 3529 11172 3532 11155
TIME...MOT...LOC 2033Z 179DEG 0KT 3525 11163

MAS
Special weather statement, Jun 29, 3:30 PM MST, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
330 PM MST WED JUN 29 2016

AZZ015-037-038-292300-
OAK CREEK AND SYCAMORE CANYONS-YAVAPAI COUNTY VALLEYS AND
BASINS-WESTERN MOGOLLON RIM-
330 PM MST WED JUN 29 2016

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT EAST CENTRAL YAVAPAI
AND SOUTH CENTRAL COCONINO COUNTIES...

AT 325 PM MST...STRONG THUNDERSTORMS WERE CLUSTERED FROM NORTHWEST OF
SEDONA THROUGH SEDONA AND TO THE SOUTH... MOVING SOUTHWEST AT 10 MPH.

WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SEDONA.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 STATE ROUTE 179 BETWEEN MILE MARKERS 310 AND 313.
 STATE ROUTE 89A BETWEEN MILE MARKERS 370 AND 374.

HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCAL PONDING OF WATER AND SOME FLOWING WATER ACROSS ROADWAYS AND IN
STREET CURB AND GUTTER AREAS. SLOW DOWN TO AVOID HYDROPLANING

LAT...LON 3500 11188 3484 11172 3481 11179 3494 11195
TIME...MOT...LOC 2225Z 057DEG 9KT 3481 11182

TC
Local storm report, Jun 29, 5:10 PM MST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
510 PM MST WED JUN 29 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HAIL             MAYER                   34.40N 112.24W
06/29/2016  M0.70 INCH       YAVAPAI            AZ   TRAINED SPOTTER

            DIME SIZED HAIL AND HEAVY RAIN REPORTED. AREA LOW WATER
            CROSSINGS ARE RUNNING.

&&

EVENT NUMBER FGZ1600192

RB

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 5:21 PM MSTAreal Flood AdvisoryFGZGila3 hr
Jun 29, 5:22 PM MSTAreal Flood AdvisoryFGZYavapai113 min
Jun 29, 6:58 PM MSTFlash Flood WarningFGZGila3 hr
Jun 29, 7:08 PM MSTAreal Flood AdvisoryFGZYavapai3 hr

Nearby

Flash Flood Warnings in Arizona, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.